SeMA Journal

, Volume 74, Issue 2, pp 133–146 | Cite as

Higher order multi-step interval iterative methods for solving nonlinear equations in \(R^n\)

  • Sukhjit Singh
  • D. K. Gupta
  • Falguni Roy


In this paper, higher order multi-step interval iterative methods are proposed for solving nonlinear equations in \(R^n\). Each method leads to an an interval vector enclosing the approximate solution along with the rigorous error bounds automatically. These methods require solving linear interval systems of equations. Interval extension of Gaussian elimination algorithm is described and used for solving them. The convergence analysis of both the methods is established to show their third and fourth order of convergence. A number of numerical examples are worked out and the performance in terms of iterations count and diameters of resulting interval vectors are measured.


Nonlinear equations Convergence analysis Rigorous error bounds Multi-step methods Boundary value problems Computational efficiency 

Mathematics Subject Classification

65G49 65H05 



The authors thank the referees for their valuable comments which have improved the presentation of the paper. The authors thankfully acknowledge the financial assistance provided by Council of Scientific and Industrial Research (CSIR), New Delhi, India.


  1. 1.
    Alefeld, G., Herzberger, J.: Introduction to Interval Computation. Acadamic Press, New York (1983)Google Scholar
  2. 2.
    Alefeld, G.: On the convergence of some interval-arithmetic modifications of Newton’s method. SIAM J. Numer. Anal. 21, 363–372 (1984)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Alefeld, G., Gienger, A., Potra, F.: Efficent numerical validation of solutions of nonlinear systems. SIAM J. Numer. Anal. 31, 252–260 (1994)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Amat, S., Busquier, S., Gutierrez, G.M.: Geometric construction of itertaive functions to solve nonlinear equations. J. Comput. Appl. Math. 157, 197–205 (2003)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Bakhtiari, P., Lotfi, T., Mahdiani, K., Soleymani, F.: Interval Ostrowski-type methods with guaranteed convergence. Ann. Univ. Ferrara 59, 221–234 (2013)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Chandrasekhar, S.: Radiative Transfer. Dover, New York (1960)MATHGoogle Scholar
  7. 7.
    Cordero, A., Hueso, J.L., Martínez, E., Torregrosa, J.R.: Efficient high-order methods based on golden ratio for nonlinear systems. Appl. Math. Comput. 217, 4548–4556 (2011)MathSciNetMATHGoogle Scholar
  8. 8.
    Eftekhari, T.: A new proof of interval extension of the classic Ostrowski’s method and its modified method for computing the enclosure solutions of nonlinear equations. Numer. Algorithms (2014). doi: 10.1007/s11075-014-9887-z MATHGoogle Scholar
  9. 9.
    Gupta, D.K.: Enclosing the solutions of nolinear systems of equations. Int. J. Comput. Math. 73, 389–404 (2000)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Gupta, D.K., Kaul, C.N.: A modification of Krawczyk’s algorithm. Int. J. Comput. Math. 66, 67–77 (1998)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Hansen, E.: A globally convergent interval method for computing and bounding real roots. BIT Numer. Math. 18, 415–424 (1978)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Hansen, E., Greenberg, R.I.: An interval Newton method. Appl. Math. Comput. 12, 289–298 (1983)MathSciNetMATHGoogle Scholar
  13. 13.
    Krawczyk, R.: Newton-Algorithmen zur Bestimmung von Nullstellen mit Fehlerschranken. Computing 4, 187–201 (1969)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Madsen, K.: On the solution of nonlinear equations in interval arithmatic. BIT Numer. Math. 13, 428–433 (1973)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Moore, R.E.: Interval analysis. Prentice-Hall, Englewood Cliffs (1966)MATHGoogle Scholar
  16. 16.
    Moore, R.E., Kearfott, R.B., Cloud, M.J.: Introduction to interval analysis. SIAM, Philadelphia (2009)CrossRefMATHGoogle Scholar
  17. 17.
    Moore, R.E., Jones, S.T.: Safe starting regions for iterative methods. SIAM J. Numer. Anal. 14, 1051–1065 (1977)MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Ortega, J.M., Rheinboldt, W.C.: Iterative solution of nonlinear equations in several variables. Academic Press, New York (1970)Google Scholar
  19. 19.
    Ostrowski, A.M.: Solution of equations in Euclidean and Banach spaces. Academic Press, New-York (1977)Google Scholar
  20. 20.
    Petković, M.S., Neta, B., Petković, L.D., Dunić, J.: Multipoint methods for solving nonlinear equations: a survey. Appl. Math. Comput. 226, 635–660 (2014)Google Scholar
  21. 21.
    Petković, M.S., Neta, B., Petković, L.D., Dunić, J.: Multipoint methods for solving nonlinear equations. Academic Press, Elsevier (2013)MATHGoogle Scholar
  22. 22.
    Petković, M.S.: Multi-step root solvers of Traub’s type in real interval arithmetic. Appl. Math. Comput. 248, 430–440 (2014)MathSciNetMATHGoogle Scholar
  23. 23.
    Rall, L.B.: Computational solution of nonlinear operator equations. Robert E. Krieger, New York (1969)MATHGoogle Scholar
  24. 24.
    Rump, S.: INTLABoratory. In: Csendes, T. (ed.) Developments in Reliable Computing. Kluwer Academic Publishers, Dordrecht. 77–104 (1999)Google Scholar
  25. 25.
    Sharma, J.R., Guha, R.K., Sharma, R.: An efficient fourth order weighted-Newton method for systems of nonlinear equations. Numer. Algorithms 62, 307–323 (2013)MathSciNetCrossRefMATHGoogle Scholar
  26. 26.
    Traub, J.F.: Iterative methods for the solution of equations. Chelsea Publishing Company, New York (1982)MATHGoogle Scholar
  27. 27.
    Wolfe, M.A.: A modification of Krawczyk’s algorithm. SIAM J. Numer. Anal. 17, 376–379 (1980)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Sociedad Española de Matemática Aplicada 2016

Authors and Affiliations

  1. 1.Department of MathematicsIndian Institute of TechnologyKharagpurIndia

Personalised recommendations